CHELSEA, Okla. — Students in Green Country are receiving life saving tools to use if someone they know is overdosing.
“We can hide our heads in the sand and act like it’s not there but it is,” Matt Hagebusch, Principal at Chelsea High School, said.
“We kind of learned a little bit about narcotics. we also learned how to help if someone overdosed by using Narcan,” said Haley Nixon.
Nixon is a senior at Chelsea High school.
It's one of the first Oklahoma schools to receive Narcan education.
Mary Kate Cole, the Prevention Field Representative through Oklahoma Department of Mental Health and Substance Abuse, said they not only teach students about what can happen if you overdose but the signs to look for if someone is overdosing.
“Not taking deep breaths, they’re going to have gurgling sounds," said Cole. "They’re going to stat having blue lips, blue fingertips, and the main thing is the pinpoint pupils. There’s no other substance that does that.”
They also learn how to administer the lifesaving medicine.
Hagebusch said there’s been some debate on whether students should receive this information.
“it’s not just your stereotypical drug addict," Hagebusch said. "Could be parents, could be uncles, brothers, who have had injuries and things like that where they get addicted.”
He said for him, it’s a no brainer to educate the students on something that could affect them or someone they love.
“I think whenever you leave kids in the dark and they’re not sure and they don’t know potentially what is at risk, they might be more apt to make that decision and jump in there and try something,” Hagebusch said.
Hagebusch hopes the education will help his students make better decisions.
“I’m really glad that I learned about it and I would like to probably keep some on hand so I can help in that situation if the need arises,” said Nixon.
Stay in touch with us anytime, anywhere.
Sign up for newsletters emailed to your inbox. Select from these options: Breaking News, Severe Weather, School Closings, Daily Headlines and Daily Forecasts.